Can Too Much Magnesium Cause Upset Stomachs?

Pills
Too much magnesium can upset your stomach. (Image: Aurelio Scetta/iStock/Getty Images)

Magnesium supports a healthy immune system, keeps bones strong, regulates blood sugar, maintains muscle functions and nerves. While your body depends on getting enough magnesium to function properly, getting too much of this mineral has numerous side effects. One of these side effects is an upset stomach. To avoid experiencing unpleasant side effects from magnesium, don't exceed the tolerable upper intake level of the mineral and stay as close to the recommended dietary allowance as possible. Talk to your doctor if you have specific concerns about your magnesium intake.

Recommended Dietary Allowance

The recommended dietary allowance for all children is 80 mg for children between the ages of 1 and 3, 130 mg for children between 4 and 8 years old and 240 mg for children between 9 and 13 years old. At the age of 14, the recommended dietary allowances vary by age and gender. The recommended dietary allowances is 410 mg for boys between ages 14 and 18, 400 mg for men between the ages of 19 and 30, and 420 mg for men over the age of 30. The recommended dietary allowances are 360 mg for girls between ages 14 and 18, 310 mg for women between 19 and 30 years, and 320 mg for women over the age of 30. Although there are exceptions, most people should stay as close to the recommended dietary allowance for their age and gender as possible. You can get all the magnesium you need from foods such as halibut, almonds, soybeans, spinach, cashews, potatoes, oatmeal, cereal and peanut butter.

Tolerable Upper Intake Levels

Exceeding the tolerable upper intake level of magnesium increases your likelihood of experiencing unpleasant side effects, including an upset stomach. Children between the ages of 1 and 3 should not consume more than 65 mg of magnesium a day, while children between the ages of 4 and 8 should not consume more than 110 mg a day. Anyone over the age of 8 should not consume more than 350 mg of magnesium a day unless specifically instructed by a doctor to do so.

Getting Too Much

An upset stomach is a common side effect of getting too much magnesium, but other adverse reactions may also occur. Diarrhea, muscle weakness, loss of appetite, irregular heartbeats, extremely low blood pressure, difficulty breathing and changes in mental state are some of the other potential reactions from a magnesium overdose. These side effects typically only occur when magnesium supplements are taken. Getting more than the tolerable upper intake level of magnesium through food alone does not appear to produce the same effects, according to the U.S. Office of Dietary Supplements.

Warning

Although an upset stomach could be caused by consuming too much magnesium, it also could be due to a number of other factors. Abdominal pain may be caused by a virus, food poisoning, irritable bowel syndrome, an ulcer, pregnancy, appendicitis, bowel obstruction, kidney stones, urinary tract infections, kidney stones, gastroesophageal reflux disorder and a number of other conditions. If you are concerned about your stomach pain, or if you are experiencing any other sides of a magnesium overdose, call a doctor immediately.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.